Alert archive / Tennessee / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 7, NWS Nashville, TN

January 18, 1996Cannon County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Jan 18, 1996, 3:16 PM CST for Cannon County, Tennessee. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 18, 1996, 3:16 PM CST (21:16 UTC)
Expired
Jan 18, 1996, 4:15 PM CST
In force
59 min
Issued by
NWS Nashville, TN
Area
Whole counties

County Cannon County, TN

The radar

The Nashville radar (KOHX), 66 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.3 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 1996-01-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 42 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 1996-01-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 395 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
42 J/kg
Mixed-layer CIN
-182 J/kg
Mixed-layer LCL
742 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
395 m²/s²
0-3 km storm-relative helicity
588 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS1 KBNA 182117 RRA
SVRBNA
TNC015-182215-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
316 PM CST THU JAN 18 1996
 
THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  415 PM CST
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN MIDDLE TENNESSEE
 
   ...CANNON COUNTY
 
DOOPLER WEATHER RADAR INDICATED A SEVERE THUNDERSTORM WITH STRONG
DAMAGING WINDS ENTERING SOUTHWEST CANNON COUNTY. THE STORM WILL MOVE
JUST SOUTH OF WOODBURY BY 345 PM. THE STORM WAS MOVING NORTHEAST AT
ABOUT 50 MPH.
 
END/ORCHANIAN/N.W.S.
 
A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA.  REMEMBER
SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES
WITH LITTLE OR NO ADVANCE WARNING.  REMAIN CALM BUT BE ALERT TO
RAPIDLY CHANGING WEATHER CONDITIONS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 18, 2:53 PM CST, 23 minutes earlier.

Area forecast discussion, Jan 18, 2:53 PM CST, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
252 PM CST THU JAN 18 1996

NEW NGM/AVU MDLS SEEM CONSISTENT IN MOVG STG CDFNT TO MID TN BY 00Z.
PREVS ETA RUN WAS TOO SLO WITH FNTL MOVMT...WITH NEWEST RUN NOW MOVG TWD
NGM/AVU SOLUTION. MDLS TAD COLDER WITH PREDICTED 850 TEMPS AND 1000-500
MB THCK.

STG WNDS VCNTY FROPA MEANS WND ADVSY APPROPRIATE FOR ERY TNGT ALL AREAS.
CHC OF SVR E PRT OF MIDDLE INTO ERY EVE...OTRW SCT PATCHES RA W8 CHGG TO
FLRYS THIS EVE...WITH RA CNTRL AND E CHGG TO FLRYS LTR TNGT.

SKIES TO CLR MOST AREAS BY LATE ON FRI.

WILL NOT STRAY FROM NGM MOS MUCH.

STEIGERWALDT

In the hours before

Special weather statement, Jan 18, 2:50 PM CST, 26 minutes before
TNZ005>011-022>033-055>065-075>082-093>098-182200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
250 PM CST THU JAN 18 1996

...THE TORNADO WATCH THAT WAS IN EFFECT FOR PORTIONS OF MIDDLE
TENNESSEE UNTIL 4 PM CST HAS BEEN CANCELLED...

THE THREAT OF TORNADOES AND SEVERE WEATHER HAS ENDED ALONG A LINE FROM
THE IMMEDIATE NASHVILLE AREA SOUTH TO ABOUT 70 MILES SOUTH OF NASHVILLE
NEAR PULASKI TENNESSEE AND LOCATIONS WEST OF THESE AREAS. A TORNADO
WATCH REMAINS IN EFFECT UNTIL 7 PM CST FOR PORTIONS OF MIDDLE TENNESSEE
EAST OF A LINE FROM GALLATIN TO FAYETTEVILLE TENNESSEE.

TROUTMAN
Special weather statement, Jan 18, 2:51 PM CST, 25 minutes before
TNZ005>011-022>033-055>065-075>082-093>098-182200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
250 PM CST THU JAN 18 1996

...THE TORNADO WATCH THAT WAS IN EFFECT FOR PORTIONS OF MIDDLE
TENNESSEE UNTIL 4 PM CST HAS BEEN CANCELLED...

THE THREAT OF TORNADOES AND SEVERE WEATHER HAS ENDED ALONG A LINE FROM
THE IMMEDIATE NASHVILLE AREA SOUTH TO ABOUT 70 MILES SOUTH OF NASHVILLE
NEAR PULASKI TENNESSEE AND LOCATIONS WEST OF THESE ARE2AS. A TORNADO
WATCH REMAINS IN EFFECT UNTIL 7 PM CST FOR PORTIONS OF MIDDLE TENNESSEE
EAST OF A LINE FROM GALLATIN TO FAYETTEVILLE TENNESSEE.

TROUTMAN

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 18, 10:37 AM CSTSevere Thunderstorm WarningOHXBenton, Houston, Stewart68 min
Jan 18, 12:59 PM CSTSevere Thunderstorm WarningOHXGiles, Lawrence46 min
Jan 18, 1:24 PM CSTSevere Thunderstorm WarningOHXDavidson51 min
Jan 18, 1:33 PM CSTSevere Thunderstorm WarningOHXRutherford, Wilson57 min
Jan 18, 2:03 PM CSTSevere Thunderstorm WarningOHXSumner57 min
Jan 18, 2:57 PM CSTSevere Thunderstorm WarningOHXDickson48 min
Jan 18, 4:11 PM CSTSevere Thunderstorm WarningOHXPutnam64 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.